Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 47, NWS Midland/Odessa, TX

May 12, 2005Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 12, 2005, 7:54 PM CDT for Brewster County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 7:54 PM CDT (00:54 UTC)
Expired
May 12, 2005, 9:00 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 238 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 130054
SVRMAF
TXC043-130200-
/O.NEW.KMAF.SV.W.0047.050513T0054Z-050513T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 900 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  CENTRAL BREWSTER COUNTY...OR 17 MILES SOUTH OF MARATHON...MOVING
  SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTRAL BREWSTER COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3007 10338 2987 10337 2982 10296 3014 10301

$$
1 follow-up statement
000 
WWUS54 KMAF 130136
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT THU MAY 12 2005

TXC043-130200-
/O.CON.KMAF.SV.W.0047.000000T0000Z-050513T0200Z/
BREWSTER-
835 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR
CENTRAL BREWSTER COUNTY...

AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY...OR 20 MILES
SOUTHEAST OF MARATHON...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
BREWSTER COUNTY AND EAST CENTRAL BREWSTER COUNTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3006 10314 2990 10318 2981 10279 3014 10290

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:59 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 12, 1:59 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT THU MAY 12 2005

.SHORT TERM...
COMPLEX PATTERN SETTING UP THIS EVENING WITH SURFACE LOW PRESSURE
IN LEA COUNTY NEW MEXICO AND FRONT JUST TO THE NORTH OF THAT COUNTY.
THE SURFACE LOW IS DRAWING THE LOW LEVEL MOISTURE TOWARDS THE
WESTERN PERMIAN BASIN AND THE EASTERN SECTIONS OF THE NEW MEXICO
PLAINS. THINK THE BETTER POPS WILL BE IN THE LEA COUNTY NEW MEXICO
THE WESTERN PERMIAN BASIN TO THE STOCKTON PLATEAU AND DAVIS MOUNTAINS
THIS EVENING WHERE THE DRYLINE WILL MOST LIKELY RESIDE AND CAP WEAKEST
BEFORE IT RETREATS AGAIN LATER THIS EVENING TO THE EASTERN SLOPES OF
THE MOUNTAINS. WITH DRYLINE FEATURE ONLY AND LACK OF SIGNIFICANT WAVE AND
FRONT STALLING...WILL ONLY MENTION SEVERE WORDING IN ZONES IN LEA COUNTY
DUE TO CURRENT WATCH BOX. WILL MENTION ISOLATED POPS IN THE EASTERN
PERMIAN BASIN OVERNIGHT FURTHER AWAY FROM DRYLINE. LOW CLOUDS TO FORM
AGAIN OVERNIGHT WITH PATCHY FOG BUT DONT THINK IT WILL BE THINK ENOUGH
TO MENTION IN ZONES. TWEAKED THE QPF GRID DOWNWARD WITH ETA WINDS
AND DEW POINTS LOOKING REASONABLE

.LONG TERM...
BROAD UPPER LOW ACRS WYOMING LIFTS NE INTO NRN HIGH PLAINS FRI PHASING WITH
NRN STREAM FLOW WITH SFC HIGH PRESSURE BUILDING UNDERNEATH NW MID LEVEL
FLOW. THIS WILL WEAKEN SW MID LEVEL FLOW ACRS W TX FRI WHILE DRIVING FRONT
S INTO NRN CWFA FRI EVENING. MID LEVEL FLOW ON THE WEAK SIDE (10KT 7H) FRI
PM AND EWD PROGRESS OF DRYLINE WILL TEND TO FOLLOW POSITION OF SFC LOW. ATTP
WILL TEND TO FAVOR EWD POSITION OF DRYLINE FRI PM THUS HOLDING POPS E AND S.
AS FRONT PUSHES INTO TRANS PECOS SAT AM LOW LEVEL MSTR WILL REMAIN IN PLACE
AS COOL MOIST UPSLOPE COMPONENT PREVAILS. MINOR SHRTWV ENERGY IN WEAK NW MID
LEVEL FLOW SAT PM WITH 7H-5H LR/S AROUND 7 C/KM FAVORS CONVECTION IN TRANS
PECOS REGION. GFS/NAM OPTIMISTIC IN PRECIP FCST ACRS LOWER TRANS PECOS SAT
NIGHT THRU SUN NIGHT WITH COMPLEX BEING FED BY STOUT 85H SE WINDS. HOWEVER
RUN TO RUN CONSISTENCY IS LACKING IN MODELS AND HAVING A DIFFICULT TIME COMING
TO A CONCEPTUAL SOLN WITH POTENTIAL FOR MULTIPLE COMPLEXES...THUS EXPECT
LITTLE CHANGE IN POP/WX FCST. LOW LEVEL MSTR WILL REMAIN W MON AS MID LEVEL
RIDGING MOVES INTO CENTRAL NM...THUS ISOLD POPS CONFINED TO NEAR MTNS. TUE-THUR
DRY SW MID LEVEL FLOW PREVAILS AHEAD OF BROAD CYCLONE FLOW ACRS WRN STATES.
THIS WILL SERVE TO AMPLIFY LOW LEVEL THERMAL RIDGE, ERGO ABOVE NORMAL TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  88  63  74 /  10  30  30  20
CARLSBAD NM                61  92  57  80 /  10   0  10  30
DRYDEN TX                  69  89  65  80 /  20  20  10  20
FORT STOCKTON TX           66  91  61  81 /  20  10  20  30
GUADALUPE PASS TX          60  85  55  75 /   0   0  10  30
HOBBS NM                   60  90  58  78 /  10   0  10  30
MARFA TX                   55  85  52  77 /  10   0  10  30
MIDLAND INTL AIRPORT TX    65  89  59  76 /  10  20  20  20
ODESSA TX                  65  90  58  77 /  10  20  20  20
WINK TX                    66  97  61  84 /  20  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 12, 2:35 PM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT THU MAY 12 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131928-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
235 PM CDT THU MAY 12 2005 (135 PM MDT THU MAY 12 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED SEVERE STORMS REMAIN POSSIBLE ACROSS LEA COUNTY AND THE
EXTREME NORTHWEST PERMIAN BASIN...MAINLY NORTH OF A LINE FROM NEAR
HOBBS TO LAMESA. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE
THE PRIMARY CONCERNS.

ALSO ACROSS THE WESTERN PERMIAN BASIN AND TRANS PECOS REGION ISOLATED
STRONG TO SEVERE STORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS.
LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY FOR THE
PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND LOWER TRANS PECOS
REGIONS OF WEST TEXAS.  LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE WEATHER THREATS.

A COLD FRONT WILL MOVE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO
FRIDAY NIGHT AND SATURDAY.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS
POSSIBLE SATURDAY THROUGH SUNDAY NIGHT...WITH THE HEAVIEST ACTIVITY
EXPECTED FROM THE DAVIS MOUNTAINS EAST ACROSS THE SOUTHERN PERMIAN
BASIN AND THE LOWER TRANS PECOS.  LOCALLY HEAVY RAINFALL COULD
RESULT FROM THESE STORMS SATURDAY NIGHT AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS OVER THE NORTHWEST PERMIAN BASIN AND
LEA COUNTY NEW MEXICO SHOULD BE PREPARED FOR THE POSSIBILITY OF ACTIVATION
THIS AFTERNOON AND EARLY EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 12, 5:34 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT THU MAY 12 2005

TXZ074-081-122300-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-
534 PM CDT THU MAY 12 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF MARATHON AT
528 PM CDT...MOVING EAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAINFALL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...MARBLE SIZED HAIL...AND WIND
GUSTS TO NEAR 50 MPH.

THIS STORM WILL MAINLY AFFECT RURAL AREAS BETWEEN ALPINE AND
MARATHON...ALONG U.S. HIGHWAY 90...BUT COULD AFFECT THE COMMUNITY OF
MARATHON BY 600 PM CDT.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:24 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
May 13, 3:33 PM CDTSevere Thunderstorm WarningMAFPecos57 min
May 13, 6:56 PM CDTSevere Thunderstorm WarningMAFBrewster49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.